Letter: Flaws in Toronto's Opioid Overdose Prevention Program

doi: 10.1097/01.EEM.0000475566.50020.d5
Letter

Editor:

I read with grave concern the article by Leece, et al. about Toronto's opioid overdose prevention program and teaching laypersons the signs of respiratory emergency and training them to give chest compressions only. (Can J Public Health 2013;104[3]:e200)

Omitted from the training literature were the signs of opioid overdose. (OHRDP Naloxone Training Video; https://vimeo.com/68067103; Toronto Public Health POINT; http://bit.ly/1kY7eyp; Toronto Harm Reduction NALOXONE; http://bit.ly/203DUvz.) Those include not being able to wake up the person; slow, erratic, or stopped breathing; deep snoring or gurgling sounds; blue or purple fingernails or lips; limp body; and very small pupils.

These signs would indicate a poisoned patient in coma suffering a respiratory emergency. The author's 26th reference states respiratory assist is required (Circulation 2010;122[18 Suppl 3]:S829), and this would be consistent with the medical evidence worldwide. (UNODC/WHO 2013: Opioid Overdose; http://bit.ly/1KtLCnd; Resuscitation 2010;81[Suppl 1]:e93; Resuscitation 2010;81[10]:1400.)

Cardiac arrest is secondary to respiratory arrest and is associated with severe hypoxia. Prognosis is poor. The patient now needs ACLS beyond the scope of laypersons. (EMN 2011;33[10]:16.)

The authors note that “significant numbers of opioid-related deaths involve polysubstance overdose with cardiotoxic drugs.” The author's 29th reference makes slim mention of cardiotoxic drugs. Stimulants and other toxins may cause a dysrhythmia (control with ACLS), and drugs of abuse cause death from acute respiratory failure. (J Intensive Care Med 2004;19(4):183.) Cyanosis can be cardiotoxic, myocardial infarction can be from lack of oxygen in bloodstream, and every tissue and all organs are dying from lack of oxygen.

The authors write, “Painful stimulation (such as chest compressions) may be an effective means of increasing respiratory drive.” This needs redress (primum non nocere); the complications of chest compressions are endless. (Am Heart J 1975;89[2]:263.) BLS (rescue breathing) adds oxygen to the bloodstream.

I could find no consensus for chest compressions only for respiratory emergencies, including opioid poisoning (overdose).

James Gary Thompson, MD

Toronto, ON

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.